im a 25 yr old male and just recently a few months ago was told i had a prolactinoma after years of feeling unwell and have been told im fairly borderline and being started on hydrocortision replacement in the next week or two.
Hairloss/eyebrow - ( i cant figure out if its the dermatitis or that the dermatitis was around when it started, all i know is that once the hair is goen it doesnt seem to grow back, i had went to a trichologist to get tests done and he took a sample of my hair, which he pulled out and that was a year ago and its still not grown back, can i have really poor healing/regrowth due to the low hgh ?)
Tired/weak/heavy headed and burning up feeling- ( found it worse when i was a smoker)
Bier Spots- ( tiny white spots under the skin, mostly on arms and legs, something to do with circualtion,made worse when cold or stress)
Seb Dermatitis/oily scalp itch ( not so much flakey, but just inflammation and hairloss)
Gynecomastia ( male breast growth)
Poor healing especially extremities
Depression/OCD/BDD ( just a general low feeling all the time, sometimes i become very withdrawn, and dont go out the house for weeks/months)
sorry i forgot to mention ive been getting gabergoline 2 weekly for 6 months now, and im just about to start the hydrocortisone next week.
all the symptoms were there before i started cabergoline, the only thing ive noticed since starting cabergoline is ive lost a good bit of weight and im starting to ger facial hair and more hair on my body in general and acne lol i must be hitting puberty now.
if i havent started the HC yet should i i maybe decline it ? what things will it worsen as i was kind of hoping it may help with lack of muscle,male boobs and maybe even help my hair recover as i have poor healing, if i get even a small cut it seems to scar instead of healing.
The cabergoline (Dostinex) is the right drug for prolactinoma--I suspect that the cortisone is symptom-suppression directed (probably intended for the seborrhea.) You neglected to say whether your LH & FSH levels were normal--I'm guessing that they were low. This would indicate the expected impairment of the Pituitary/Hypothalamus feedback loop: LH & FSH are hypothalamic in origin and excess prolactin from the Pituitary prolactinoma/adenoma would suppress the production of LH & FSH. Therefore, if you had your testosterone levels checked, they were probably low also--it's why you were depressed and reclusive & you're now getting pubescence: more testosterone to normal levels would cause these: acne, increased body hair, weight loss/increased muscle mass.
Furthermore, one of the benefits of cabergoline is that, as a dopamine agonist, it's selective for D2 & also D3 receptors, so you get reduced or complete relief from depressive symptoms. Amazingly powerful stuff, these minute quantities of hormones in our bodies, huh?
The HC can lower testosterone though... it sounds like more is going on - the poor healing etc.
The low GH accounts for the social behavior, the reclusiveness , and the prolactinoma can make you depressed.
But has anyone checked your cortisol - you really sound Cushingoid?
I ask as I had both tumors, prolactin and Cushing's, but Cushing's can raise prolactin... and cortisol can cycle, making diagnosis, well, a nightmare. So you could have just that.
So far in the Last 7-8 months, i have been put on Cabergoline x 2 weekly and it has according to my 6 months checkup lowered my prolacting levels and shrunk it a little but he never gave much detail of how much.
He also started me on Hydrocortisone on the same day he told me about the prolactin levels, and never really went into detail as to why, i got a letter a few weeks earlier from the blood tests.
My baseline cortisol was lowerisg 169nmol/l and the peak is 479 which is at the very upper end of responsiveness that would be termed "equivocal" and that it would sauggest there is some comprimise of the pituarity adrenal axis and would justify hydrocrotisone replacement in the context of secondary hypogonadism and reduced growth hormone as refelcted in low igf-1.
So im really clueless as to what is going on as far as a i knew low levels of cortisol = weight loss, but i ballooned up to 19 stone at one point, i havent been given anything else but the cabergoline and hydrocortisone and all the symptoms ive mentioned were all there before the diagnosis and treatment began ?.
thanks for all youre replies Rumpled, im getting more help with this with yourself than my specialists.
PS: never used Propecia or anything as i was afraid it may counter the effects of my prolactinoma treatment, although i have been toying with the idea of starting as my hair is getting worse.
Jeez...I have the same things going on as anonymous. I'm taking cabergoline for a prolactinoma. I started on Bromocriptine a couple years ago and gave of having too many side effects and not seeing an internal med doc who kept experimenting on me before sending me to an endocrinologist. To make it worse I'm a retired military member being treated at the VA and the system is very slow. After I retired I started gaining a lot of weight and was very depressed. The put me on a an antidepressive drug for about a year. That didn't seem to work very well, so I weaned myself off it and then went back to the VA, when after I was complaining of R breast pain they ran a prolactin study and found it elevated.
Currently this new regimin of cabergoline has increased my libido, but not my weight loss or appetite. Sometimes I feel I have ADHD too and should be on something for that too, but one thing at a time.
Anyway, because I feel like I'm in a catabolic state I can't loose weight (70lbs) would be nice. I was researching buying some OTC hGH Gen20 to boost my metabolism, but I don't know if that will work, or technically I should visit with my endocrinologist first...but I need to wait to see him in 3 months.
I hope I'm not Cushinoid?? You'd think the Doc would have told me.
I've had a prolactinoma for years...diagnosed in 2000 and successfully treated with bromocriptine. Here's my question. the part of the pituitary that makes all the trophic hormones is gone. I'm low in HGH and thymic-stimulating hormone. My doctors are worried that HGH might make the prolactinoma start growing again...so nothing at all has been done to restore HGH. Does anyone know if HGH injections can cause a stable prolactinoma to start growing? Many thanks,
I would find another doctor. Please find a neuro-endo.
I have had both a prolactinoma and Cushing's tumors. I had surgery but my Cushing's tumor grew back. I am also low in GH and I have been on HGH for years. I know others on HGH for years too.
There is a slight risk for HGH and cancer growth - but not a pituitary tumor. Even so, they sometimes give HGH to children post op brain tumors if they need to grow with monitoring.
Pituitary tumors do recur anyway - but if it is stable, you should be fine. You should be regularly monitored anyway.
I was diagnosed with a 4 cm prolactinoma several years ago. Prolactin was sky high, testosterone was 32, cortisol was extremely low and thyroid hormone was low.
I have taken cabergoline twice weekly for years. When my endo stops the dose, the tumor grows back. In any event, my pituitary gland was wiped out by the tumor and no longer properly functions. I take, in addition to the cabergoline, hydrocortisone, synthroid and Testim. Balancing hormones in the presence of a prolactinoma or non-functioning pituitary gland is not an exact science. If you are not, you need to see an endo who is board certified and who has experience in treating prolactinomas. If your endo is board certified, you need to stop him and ask questions.
You are likely taking hydrocortisone because your cortisol is low. Low levels can lead to hyponatremia which is low sodium. Mine dropped to 114 and patients do not typically survive below 115. Hydrocortisone, like any corticosteroid, can cause numerous side effects including weight gain. You will need to be closely monitored while you take any of these meds. My body hair still has not grown back to its pre-tumor state.
Never take your condition for granted. Part of it depends on the tumor size and part is whether your pituitary still functions. You clearly need to be more aggressive with your doctor and ask questions.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.